Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 18, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 14, 2018, 3:10 PM HST for Kalawao County, Hawaii. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2018, 3:10 PM HST (01:10 UTC)
- Expired
- Mar 15, 2018, 12:00 AM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 75 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771
WGHW50 PHFO 150110
FFWHFO
HIC009-150400-
/O.NEW.PHFO.FF.W.0018.180315T0110Z-180315T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
310 PM HST WED MAR 14 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 600 PM HST
* At 302 PM HST, the Maui Emergency Management Agency reported the
closing of Uakea Road, Waikoloa Road, and Makalae Road off the
Hana Highway. Rainfall at rates of 1 to 2 inches per hour has
persisted for more than an hour over east Maui from Nahiku to
Kipahulu.
* Locations in the warning include but are not limited to...
Kaupo, Kipahulu, Keanae, Nahiku and Hana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 600 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Maui in
Maui County.
LAT...LON 2069 15600 2065 15605 2063 15614 2063 15616
2087 15617 2086 15613 2082 15611 2083 15609
2078 15599 2073 15599
$$
Kodama4 follow-up statements
545
WGHW70 PHFO 150217
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
417 PM HST WED MAR 14 2018
HIC009-150400-
/O.CON.PHFO.FF.W.0018.000000T0000Z-180315T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
417 PM HST WED MAR 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
At 412 PM HST...radar indicated that heavy rain continues over east
Maui from Nahiku to Kipahulu. The highest rain rates were in the
range of 1 to 2 inches per hour. The Maui Emergency Management
Agency reported that Ulaino Road, Haneoo Street, Waikoloa Road,
Uakea Road, and the Hana Highway at Mill Street are impassable due
to flooding.
Locations in the warning include but are not limited to...
Kaupo, Kipahulu, Keanae, Nahiku and Hana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 600 PM HST if heavy rain
persists.
LAT...LON 2069 15600 2065 15605 2063 15614 2063 15616
2087 15617 2086 15613 2082 15611 2083 15609
2078 15599 2073 15599
$$
Kodama483
WGHW50 PHFO 150347
FFWHFO
HIC009-150700-
/O.EXT.PHFO.FF.W.0018.000000T0000Z-180315T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
547 PM HST WED MAR 14 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 900 PM HST
* At 540 PM HST, radar showed heavy rainfall continuing over east
Maui between Nahiku and Kipahulu. The area of heavy rain has been
nearly stationary. The Maui Emergency Management Agency reported
that Ulaino Road, Haneoo Street, Waikoloa Road, and Uakea Road
remain closed due to flooding.
* Locations in the warning include but are not limited to...
Kaupo, Kipahulu, Keanae, Nahiku and Hana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 900 PM HST if heavy rain
persists.
LAT...LON 2069 15600 2065 15605 2063 15614 2063 15616
2087 15617 2086 15613 2082 15611 2083 15609
2078 15599 2073 15599
$$
Kodama675
WGHW70 PHFO 150640
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
840 PM HST WED MAR 14 2018
HIC009-150700-
/O.CON.PHFO.FF.W.0018.000000T0000Z-180315T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
840 PM HST WED MAR 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
At 830 PM HST...radar indicated heavy rain across the warned area
with a rainfall rate of around an inch an hour. Emergency management
reported Hana highway at Mill Street, is now opened. However, other
roads are still closed, such as Uakea and Waikoloa roads.
Locations in the warning include but are not limited to... Kaupo,
Kipahulu, Keanae, Nahiku and Hana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 900 PM HST if heavy rain
persists.
LAT...LON 2069 15600 2065 15605 2063 15614 2063 15616
2087 15617 2086 15613 2082 15611 2083 15609
2078 15599 2073 15599
$$
Lau281
WGHW50 PHFO 150655
FFWHFO
HIC009-151000-
/O.EXT.PHFO.FF.W.0018.000000T0000Z-180315T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
855 PM HST WED MAR 14 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Maui in Maui County
* Until midnight HST
* At 841 PM HST, although the heavy rains have eased up, conditions
are favorable for more flare ups in the next few hours. Emergency
management reported Hana highway at Mill Street, is now opened.
However, other roads are still closed, such as Uakea and Waikoloa
roads.
* Locations in the warning include but are not limited to...
Kaupo, Kipahulu, Keanae, Nahiku and Hana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond midnight HST if heavy
rain persists.
LAT...LON 2069 15600 2065 15605 2063 15614 2063 15616
2087 15617 2086 15613 2082 15611 2083 15609
2078 15599 2073 15599
$$
LauWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 10:15 AM HST, 4 hours 55 minutes earlier.
Area forecast discussion, Mar 14, 10:15 AM HST, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1015 AM HST Wed Mar 14 2018 .SYNOPSIS... Mostly cloudy skies can be expected over the next couple of days thanks to an area of low pressure west of the area. Numerous showers can be expected over the west end of the state through Thursday with scattered showers possible over the remainder of the state. Shower activity is expected to become less active Friday through the weekend with passing showers possible over windward and mauka areas as well as some possible showers over interior areas during the afternoon hours. Another round of wet weather is possible beginning around Tuesday as another area of low pressure moves closer to the state from the west. && .DISCUSSION... An area of low pressure is centered several hundred miles west of the area. A deep layer of tropical moisture is being drawn northward on the east side of the low. Mostly cloudy skies are the result. Radar shows most of the shower activity is presently over and around Kauai with lessor amounts of showers over the remainder of the state mainly affecting windward and mauka areas. For the most part, showers are expected to be light to locally moderate in intensity though a few brief heavy showers can't be ruled out especially over the west end of the state. This general weather pattern is expected to continue through Thursday as the area of low pressure gradually moves northward west of the area. The low level wind flow is currently from the east. However as the low moves northward over the next couple of days, winds will turn more to a southeasterly direction especially over the west end of the island chain. This wind pattern will continue on into Saturday. Showers will tend to favor windward and mauka areas as well as some interior areas during the afternoon hours. As we start the new week, another area of low pressure is forecast to move eastward closer to the state. Low level wind flow over the west end of the state will swing around to a southerly direction while remaining from the east southeast near The Big Island. The global models are in good agreement in keeping the bulk of the low precipitation field west of the area Monday. However daytime heating along with low level moisture convergence may allow for some showers to move over the islands especially the west end of the chain. Rainfall chances look to increase on Tuesday over the west end of the state as the lows associated frontal boundary approaches Kauai from the west. && .AVIATION... A SFC low about 450 miles WSW of Kauai will begin to gradually push N today. The associate warm front will pass over the island chain later today and overnight bringing the chance for rain to all islands especially Kauai. AIRMET Sierra remains in effect for mountain obscuration across Kauai and windward sections of Oahu, Molokai, Maui, and the Big Island. These conditions will likely continue into tonight. AIRMET Tango is in effect for moderate low level turbulence as breezy E winds continue. Winds are forecast to weaken and veer SE tomorrow. AIRMET Tango is also in effect for moderate upper level turbulence over Kauai and adjacent waters with conditions improving throughout the day. AIRMET Zulu remains in effect for moderate icing over Kauai. These conditions are expected to remain in place through the day today. && .MARINE... The current north swell will continue to slowly subside today. However, the strong trades are still generating elevated, rough surf conditions along east facing shores of most islands, so a High Surf Advisory remains in effect through this afternoon for those areas of Kauai, Oahu, Molokai, Maui, and the Big Island. A Small Craft Advisory remains in effect through this afternoon for all Hawaiian waters, except the Kauai, Oahu, and Maui County Leeward Waters, due to the strong trade winds and the elevated, rough seas. A surface low, which developed about 450 nm west- southwest of Kauai. Models indicate this low will drift slowly northward far west of Kauai over the next couple of days, causing the winds to become southeast and weaken across the state tonight through Friday. Light winds are expected to continue across the area this weekend as the low tracks north of the region. The surf will gradually subside along east facing shores tonight through this weekend as the winds weaken and become southeast. Small north and northwest swells arriving this weekend are expected to produce slight bumps in surf along some north and west facing shores of the smaller islands from Saturday through early next week, but remain below advisory level. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West- Windward Haleakala-Big Island North and East. Winter Weather Advisory until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && Synopsis/Discussion...Burke Aviation...TS Marine...Chevalier
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 2:42 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 14, 4:55 PM HST | Flash Flood Watch | HFO | Kauai | 20 hr |
| Mar 14, 6:26 PM HST | Special Marine Warning | HFO | 109 min | |
| Mar 14, 7:02 PM HST | Flash Flood Warning | HFO | Kauai | 5 hr |
| Mar 14, 7:31 PM HST | Special Weather Statement | HFO | Kauai | 44 min |
| Mar 14, 11:45 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 15, 2:36 AM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Mar 15, 4:09 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Mar 15, 7:19 AM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.